December 5, 2021

The Dangers of Mixing Opioids and Alcohol

SPONSORED CONTENT FROM CORTLAND AREA COMMUNITIES THAT CARE

It is dangerous to combine alcohol and any strong prescription medication.

Alcohol can have serious side effects by itself, and it can enhance the side effects of other drugs, like prescription medications, in unpredictable and dangerous ways. The same is true for opioid medications, such as hydrocodone, oxycodone, and morphine. These strong prescription painkillers are synthesized from different opiate alkaloid precursor substances, which are derived from the opium poppy. These medications can help post-surgical or post-injury pain, or people suffering from chronic pain; however, when they are abused or taken in combination with other drugs, like alcohol, they can threaten the individual’s health.

The Physical Risks of Combining Alcohol and Hydrocodone, Oxycodone, or Morphine

If a person takes these two substances together, both alcohol and the opioid medications can slow down the person’s breathing rate. Without enough oxygen, the brain will begin to shut down organ systems, and the person can eventually suffer brain damage or death due to lack of oxygen.

An individual who mixes these drugs can also fall into a coma, stop breathing, and die.

The most life-threatening side effect of mixing alcohol and hydrocodone, oxycodone, or morphine involves depressed breathing.

Alcohol can enhance the sedating effects of opioid medications, leading to increased drowsiness and, eventually, loss of consciousness. Mixing alcohol and hydrocodone, oxycodone, or morphine can increase the risk of people losing their balance and suffering severe falls. This is particularly true in older adults, whether they just take an opioid painkiller, just drink alcohol, or combine the two substances. These drugs can also, either individually or together, lead to serious memory loss or increase dementia’s effects. Loss of coordination is also dangerous, and of course, individuals should not drive while under the influence from any substance.

The combination of alcohol and medications can bring about particularly adverse reactions among older adults, as their bodies detoxify and eliminate medications and alcohol more slowly.

Emergency Help for Alcohol and Opioid Painkillers

If a person suffers an overdose from an opioid medication like hydrocodone, oxycodone, or morphine, emergency responders are now likely to use a drug called Narcan to reverse the overdose. Narcan binds to the same receptors in the brain as opioid pain medications, which can stop the overdose for a short period of time.

GET TRAINED

FREE Training and Narcan Kit
Tuesdays and Thursdays
12:30-2:30 pm
Cortland County Health Department, Room 107
60 Central Ave. Cortland, New York 13045
Walk ins welcome